Alert archive / Iowa / Red Flag Warnings in 2026

Red Flag Warning 2, NWS Des Moines, IA

February 26, 202618 counties in Iowa

NWS Des Moines, IA issued this red flag warning at Feb 26, 2026, 9:40 PM CST for 18 counties in Iowa. It took effect at Feb 27, 2026, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 26, 2026, 9:40 PM CST (03:40 UTC)
In effect from
Feb 27, 2026, 12:00 PM CST
Expired
Feb 27, 2026, 6:00 PM CST
In force
6 hr
Issued by
NWS Des Moines, IA

Counties Appanoose County, IA, Clarke County, IA, Davis County, IA, Decatur County, IA, Emmet County, IA, Humboldt County, IA, Kossuth County, IA, Lucas County, IA, Monroe County, IA, Palo Alto County, IA, Pocahontas County, IA, Ringgold County, IA, Sac County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Wayne County, IA, Winnebago County, IA

The radar

The Des Moines radar (KDMX), 11 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.7 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2026-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2026-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2473 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

724 
WWUS83 KDMX 270340
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
940 PM CST Thu Feb 26 2026

...Critical Fire Weather Conditions Expected in Southern Iowa on 
Friday...

.Strong and gusty west to northwest winds combined with very low 
relative humidity and cured fuels will lead to conditions 
conducive for very fast fire spread.

IAZ085-086-095>097-271145-
/O.UPG.KDMX.FW.A.0002.260227T1800Z-260228T0000Z/
/O.NEW.KDMX.FW.W.0002.260227T1800Z-260228T0000Z/
Monroe-Wapello-Wayne-Appanoose-Davis-
940 PM CST Thu Feb 26 2026

...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM CST FRIDAY FOR
CRITICAL FIRE WEATHER CONDITIONS OVER PORTIONS OF SOUTHEASTERN IOWA...

The National Weather Service in Des Moines has issued a Red Flag
Warning, which is in effect from noon to 6 PM CST Friday. The
Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Portions of southeastern Iowa.

* WIND...Sustained winds to 15 to 25 mph, with gusts of 30 to 35
  mph. 

* HUMIDITY...20% to 30%.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

IAZ082>084-092>094-271145-
/O.NEW.KDMX.FW.W.0002.260227T1800Z-260228T0000Z/
Union-Clarke-Lucas-Taylor-Ringgold-Decatur-
940 PM CST Thu Feb 26 2026

...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM CST FRIDAY FOR
CRITICAL FIRE WEATHER CONDITIONS FOR PORTIONS OF SOUTHERN IOWA...

The National Weather Service in Des Moines has issued a Red Flag
Warning, which is in effect from noon to 6 PM CST Friday. 

* AFFECTED AREA...Portions of southern Iowa.

* WIND...Sustained winds to 15 to 25 mph, with gusts of 30 to 35
  mph. 

* HUMIDITY...20% to 30%.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


For more information from the National Weather Service visit https://weather.gov/desmoines
4 follow-up statements
476 
WWUS83 KDMX 271006
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
406 AM CST Fri Feb 27 2026

...Critical Fire Weather Conditions in Southern Iowa Today...

.Strong and gusty west to northwest winds combined with very low
relative humidity and cured fuels will lead to conditions
conducive for very fast fire spread.

IAZ082>086-092>097-271815-
/O.CON.KDMX.FW.W.0002.260227T1800Z-260228T0000Z/
Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
406 AM CST Fri Feb 27 2026

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 6 PM TODAY FOR
CRITICAL FIRE WEATHER CONDITIONS IN SOUTHERN IOWA...

* AFFECTED AREA...Portions of southern Iowa.

* WIND...Sustained winds to 15 to 25 mph, with gusts to near 30 mph.
  
* HUMIDITY...20% to 30%.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


For more information from the National Weather Service visit https://weather.gov/desmoines
206 
WWUS83 KDMX 271701
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
1101 AM CST Fri Feb 27 2026

...Critical Fire Weather Conditions in Southern Iowa Today...

.Strong and gusty west to northwest winds combined with very low
relative humidity and cured fuels will lead to conditions
conducive for very fast fire spread.

IAZ082>086-092>097-280000-
/O.CON.KDMX.FW.W.0002.260227T1800Z-260228T0000Z/
Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
1101 AM CST Fri Feb 27 2026

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR CRITICAL FIRE WEATHER CONDITIONS IN SOUTHERN IOWA...

* AFFECTED AREA...Portions of southern Iowa.

* WIND...Sustained winds to 15 to 25 mph, with gusts to near 30 
  mph.

* HUMIDITY...20% to 30%.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


For more information from the National Weather Service visit https://weather.gov/desmoines
430 
WWUS83 KDMX 271931
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
131 PM CST Fri Feb 27 2026

...Critical Fire Weather Conditions over portions of Northwestern
and Southern Iowa Today...

.Strong and gusty west to northwest winds combined with very low
relative humidity and cured fuels will lead to conditions
conducive for very fast fire spread.

IAZ004>006-015-023-024-033-280000-
/O.EXA.KDMX.FW.W.0002.000000T0000Z-260228T0000Z/
Emmet-Kossuth-Winnebago-Palo Alto-Pocahontas-Humboldt-Sac-
131 PM CST Fri Feb 27 2026

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR
CRITICAL FIRE WEATHER CONDITIONS IN NORTHWESTERN IOWA...

The National Weather Service in Des Moines has issued a Red Flag
Warning, which is in effect until 6 PM CST this evening. 

* AFFECTED AREA...Portions of northwest to north central Iowa.

* WIND...Sustained winds to 15 to 25 mph, with gusts to near 30 to
  35 mph.

* HUMIDITY...20% to 30%.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

IAZ082>086-092>097-280000-
/O.CON.KDMX.FW.W.0002.000000T0000Z-260228T0000Z/
Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
131 PM CST Fri Feb 27 2026

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR CRITICAL FIRE WEATHER CONDITIONS IN SOUTHERN IOWA...

* AFFECTED AREA...Portions of southern Iowa.

* WIND...Sustained winds to 15 to 25 mph, with gusts to near 30 
  mph.

* HUMIDITY...20% to 30%.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


For more information from the National Weather Service visit https://weather.gov/desmoines
690 
WWUS83 KDMX 272355
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
555 PM CST Fri Feb 27 2026


IAZ004>006-015-023-024-033-082>086-092>097-280100-
/O.EXP.KDMX.FW.W.0002.000000T0000Z-260228T0000Z/
Emmet-Kossuth-Winnebago-Palo Alto-Pocahontas-Humboldt-Sac-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
555 PM CST Fri Feb 27 2026

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR
CRITICAL FIRE CONDITIONS FOR PORTIONS OF NORTHERN AND SOUTHERN
IOWA...

Wind gusts and humidities have improved above critical 
thresholds. Therefore the Red Flag Warning will be allowed to 
expire at 6 PM.

$$


For more information from the National Weather Service visit https://weather.gov/desmoines

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this red flag warning went out at Feb 26, 5:56 PM CST, 3 hours 44 minutes earlier. Its key messages:

  • Elevated to critical fire weather conditions for snow free areas on Friday. Warmer as well, especially in snow free areas.
  • Light snow streaks over northern Iowa on Saturday.
  • Wintry precipitation trending southward later Sunday into early Monday, but placement challenges within the state remain.
  • Milder into next week with additional precipitation chances - mainly rain - possible.
Area forecast discussion, Feb 26, 5:56 PM CST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
556 PM CST Thu Feb 26 2026

 ...Updated for the 00z Aviation Discussion...

.KEY MESSAGES...

- Elevated to critical fire weather conditions for snow free
  areas on Friday. Warmer as well, especially in snow free
  areas.

- Light snow streaks over northern Iowa on Saturday.

- Wintry precipitation trending southward later Sunday into early
  Monday, but placement challenges within the state remain.

- Milder into next week with additional precipitation chances -
  mainly rain - possible.

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 305 PM CST Thu Feb 26 2026

Early afternoon RGB imagery is providing useful remote sensing this
afternoon as we try to assess the snowpack area and how much it may
impact high temperatures on Friday. The dusting to around an inch of
snow that fell last night has mostly melted outside of what fell on
the southwest to northeast swath of snowfall. This latter swath is
more continuous from around the I-35 counties into northeastern
Iowa, which lines up with higher snow depths from COOP observers and
NOHRSC analysis. This is an area where temperatures have been kept
below initial National Blend of Models (NBM) using NBM50th and NAM.
Meanwhile, farther west of I-35, the snowpack is not as continuous
with a more speckled look on RGB imagery and with lesser snow
depths. With wet bulb temperatures above freezing over this western
area this afternoon, this will allow for more melting today
into tomorrow so have stayed the course with the initial NBM
for highs here as well as in snow free areas of northwestern,
north central, and southern Iowa. These areas should have highs
reach well into the 50s and over southern Iowa into the 60s to
near 70 degrees. In addition to the warm conditions, winds from
the southwest will be breezy ahead of a cold front that will be
approaching and moving through the state on Friday. The winds
will allow for entraining drier air to the surface and have
trended the dewpoint forecast toward the 25th percentile in the
afternoon. This results in relative humidity values falling
below 30% in southern Iowa. Given the exposed, cured fuels in
southern Iowa and pairing with the stronger winds and gusts in
our southeastern forecast area, have issued a Fire Weather Watch
for Friday afternoon. Depending on depth of mixing and
resultant winds and RHs, this area may need to be expanded
farther west.

In the wake of the cold front Friday night into Saturday, our flow
will become more northwesterly with upper level kinematic forcing
and low and mid-level QG convergence spreading over the area.
This should help to saturate the column with 850-700mb
frontogenetical forcing aiding in a band of snow moving quickly
over southern Minnesota and northern Iowa from early Saturday
exiting by sunset Saturday. Liquid totals are between a tenth
and two tenths of an inch in the band so 1 to 2 inches of
snowfall will be found in this band. This band may be quite
narrow as high pressure moves into North Dakota and northern
Minnesota funneling drier air on the north side of the
precipitation shield.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Issued at 305 PM CST Thu Feb 26 2026

As the high positions itself over the Great Lakes on Sunday,
isentropic lift on the 295K surface will occur and increase cloud
cover and bring a chance for wintry precipitation to the region
later Sunday into early Monday. Surface and low level wind fields
point to east-northeasterly or easterly winds directing drier
air into the lower part of the atmospheric column. Cross
sections show this quite well and the challenge is the placement
of the high and how far north to south in the state this
precipitation may be pushed. The overall trend seems to be
southward in much of the guidance, but certainly not all. This
trend is supported by recent runs of the AIGFS and would place
some snow in southern Iowa. Conversely, there is the latest
Canadian ensemble as well as the AIFS, which continues its
northward trend. This outcome, which seems less likely due to
the high position to the north of Iowa, would bring snow
farther north into Iowa and may allow for a wintry mix in far
southern Iowa.

As this system departs the area, the first of at least two shortwave
troughs will push into the region Tuesday into Wednesday. The flow
ahead of this trough will be southwesterly allowing for milder
conditions and generally favoring liquid precipitation, though some
snow may mix in initially. The next shortwave trough will be more
amplified and arrive late in the week and as it does, another round
of moisture transport should lift into the region with
additional rain chances. Ahead of both shortwave troughs, there
are indications in the deterministic and AI solutions of some
level of instability into the region so that will be something
to monitor as we head into next week.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 554 PM CST Thu Feb 26 2026

VFR conditions are forecasted across all sites through the period.
However, given calm winds, clear skies, and additional humidity from
afternoon snow melt, potential for shallow fog development is being
monitored. While confidence remains low enough to omit from the
TAFs, fog development is possible particularly at KFOD and KALO
later this evening. A front will pass through the state midday
tomorrow, bringing with it northerly turning winds and higher gusts.
Gusts over 20 kts are more likely where the snow has melted.
Confidence is increasing for low level shear as the front passes,
particularly at KMCW and KALO, but again has been omitted for now
due to uncertainty.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch Friday afternoon for IAZ085-086-095>097.

&&

SHORT TERM...Ansorge
LONG TERM...Ansorge
AVIATION...De Bruin/Fowle
Hazardous weather outlook, Feb 26, 3:46 PM CST, 5 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
346 PM CST Thu Feb 26 2026

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>084-092>094-272200-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Taylor-Ringgold-Decatur-
346 PM CST Thu Feb 26 2026

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A narrow snow band may bring a quick 1-2" of light snow to
portions of northern to northeastern Iowa on Saturday.

Wintry precipitation is trending southward later Sunday into early
Monday but accumulating snow and some travel impacts may still
occur over southern Iowa. Monitor the forecast for updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ085-086-095>097-272200-
Monroe-Wapello-Wayne-Appanoose-Davis-
346 PM CST Thu Feb 26 2026

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Fire Weather Watch is in effect for the area. Please refer to
the National Weather Service website at weather.gov/desmoines for
further details.

Wintry precipitation is trending southward later Sunday into early
Monday but accumulating snow and some travel impacts may still
occur over southern Iowa. Monitor the forecast for updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in Iowa, 2026Every red flag warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.